Alert archive / Nebraska / Special Weather Statements in 2024

Special Weather Statement, NWS Cheyenne, WY

August 7, 2024Dawes County, Sioux County, Nebraska

NWS Cheyenne, WY issued this special weather statement at Aug 7, 2024, 2:21 AM MDT for Dawes County, Sioux County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2024, 2:21 AM MDT (08:21 UTC)
Expired
Aug 7, 2024, 3:00 AM MDT
In force
39 min
Issued by
NWS Cheyenne, WY
Hail
0.00 in
Wind
50

Counties Dawes County, NE, Sioux County, NE

The radar

The Rapid City radar (KUDX), 175 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 8.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2024-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2024-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
768 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1886 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

767 
WWUS85 KCYS 070821
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
221 AM MDT Wed Aug 7 2024
 
NEZ002-003-095-096-070900-
Box Butte NE-Dawes NE-North Sioux NE-South Sioux NE-
221 AM MDT Wed Aug 7 2024

...THUNDERSTORMS WILL IMPACT NORTHWESTERN BOX BUTTE...DAWES AND 
CENTRAL SIOUX COUNTIES THROUGH 300 AM MDT...

At 220 AM MDT, Doppler radar was tracking thunderstorms along a line 
extending from near Chadron Municipal Airport to near Agate Fossil 
Beds National Monument. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Chadron, Crawford, Hemingford, Whitney, Roberts Trailhead Campground,
Agate Fossil Beds National Monument, Box Butte Campground, Whitney
Lake, Soldier Creek Campground, Red Cloud Campground, Box Butte
Reservoir, Fort Robinson State Park, Chadron Municipal Airport,
Chadron State Park, Box Butte County Fairgrounds, Flahertys Corner,
Marsland, Belmont, Box Butte Dam, and Toadstool Geological Park and
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4222 10304 4221 10404 4276 10361 4284 10371
      4300 10368 4300 10279 4253 10277
TIME...MOT...LOC 0820Z 273DEG 44KT 4286 10311 4233 10379 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Brothers

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Aug 6, 10:17 PM MDT, 4 hours 4 minutes earlier. Its key messages:

  • Thunderstorm possible Today (20-30%) and Wednesday (40-60%) with a few strong to marginally severe storms possible.
  • Active weather pattern continues into late this week with below normal temperatures for early August. Expecting a gradual warmup through the weekend returning to near normal temps.
Area forecast discussion, Aug 6, 10:17 PM MDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1017 PM MDT Tue Aug 6 2024

.KEY MESSAGES...

- Thunderstorm possible Today (20-30%) and Wednesday (40-60%)
  with a few strong to marginally severe storms possible.

- Active weather pattern continues into late this week with
  below normal temperatures for early August. Expecting a
  gradual warmup through the weekend returning to near normal
  temps.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 107 PM MDT Tue Aug 6 2024

Surface high pressure continues to build across the Great Plains,
with a stationary boundary positioned from north to south along
central to east Wyoming. Observations throughout the morning
have seen increased dewpoints in the mid-50s along the I-25
corridor and into the low-60s in eastern Wyoming/Nebraska
Panhandle. HiRes model guidance is still pinging enhanced
convergence along the stationary boundary, supporting convective
development in the afternoon hours. Best MLCAPE still looks to
be positioned along a narrow band along the Wyoming/Nebraska
Border, reaching around 1000+ J/kg in the early afternoon. Some
concerns for higher MLCAPE values building across Dawes county
in the late afternoon, with the HRRR being the most interested
in placing stronger cells developing long the main line of CAPE
and pushing east into the Nebraska Panhandle. Nevertheless,
capping concerns remain for today, with ample CIN across the
majority of the Panhandle. As a result, most storms will largely
depend on the assistance from the shortwave disturbances
pulsing within the overlaying ridge. Regardless, will need to
monitor for Dawes County for any storms digging through, and
across the northern zones where outflows are able to initiate
storm development. Nevertheless, severe weather chances exist
this afternoon, with a Marginal Risk of severe thunderstorms
from east Wyoming and extending into the Nebraska Panhandle.

Into tomorrow, another round of active weather is expected, with
increased confidence for our zone to have stronger storms. Mid
to upper level winds will continue to increase, with an upper
level jet across the northern Rockies digging to the south /
southeast, ultimately increasing shear totals across the area.
Forecast soundings are also pointing at a more impactful system
with better MUCAPE values hovering around on the north side of
1200 J/kg, effective bulk wind difference at 50 to 60kts, and
PWATs around 0.86 to 1.04 inches. With the forecast sounding
remaining quite moist into tomorrow and some good storm
dynamics, would suggested heavy rainfall for tomorrow with
increasing cloud cover into the overnight hours and additional
precipitation across the CWA. Will continue to support high
storm coverage tomorrow, with 50%+ POPs across the majority of
the CWA.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 107 PM MDT Tue Aug 6 2024

Northeast upslope flow over much of the CWA for Thursday with
surface boundary roughly laying along a line from Denver to
Laramie to Rawlins. Moisture at lower levels fairly high at 90
percent or higher and dewpoints in the mid to upper 50s across
much of the CWA east of the front. ECMWF/NAM/SREF all in good
agreement with fairly widespread precipitation over the CWA.
GFS on the other hand is the driest with showers mainly confined
to the Laramie Range. Decided to follow the consensus models
with widespread precipitation (60-90%) across much of the
forecast area. Does not look like storms will be severe as
afternoon high temperatures only in the mid to upper 60s. PWATs
range from .75 inch over Carbon County to 1.04 inches in the
southern Panhandle. Confidence pretty high on fairly widespread
precipitation occurring.

With the upsloping easterly winds...do believe that aviation
issues will occur...especially east of the Laramie Range where
GFS sounding are showing possibility of stratus and fog being
widespread in the Panhandle to the I-25 Corridor along the
Laramie Range. Great opportunities for forecasting
widespread/persistent IFR conditions Thursday morning and again
Thursday evening.

That higher moisture sticks with us Friday with PWATS increasing
another .25 to .5 inches above what we see Thursday. This
moisture remains over the area through the weekend. Look for
daily chances for widespread afternoon and evening showers and
thunderstorms through Sunday. Aviation concerns will continue
each evening as well.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1005 PM MDT Tue Aug 6 2024

Showers ending. VFR conditions will prevail across southeast Wyo
and the western Neb Panhandle overnight with SCT/BKN coverage of
clouds around 10-15k feet AGL. Scattered showers & thunderstorms
are expected to develop over the southeast Wyo terminals by 18z,
entering western Neb by 20z. Convective activity should decrease
in coverage by 01-03z, with potential for MVFR ceilings expected
to evolve by late evening.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...MRD
LONG TERM...GCC
AVIATION...CLH
Hazardous weather outlook, Aug 6, 2:11 PM MDT, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
211 PM MDT Tue Aug 6 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-072015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
211 PM MDT Tue Aug 6 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong thunderstorms possible Tuesday afternoon and evening with
gusty outflow winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Strong to marginally severe thunderstorms possible once again
Wednesday.

Active weather pattern continues into late this week with below
normal temperatures for early August. Expecting a gradual warmup
through the weekend returning to near normal temps.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 6, 8:23 PM MDT, 5 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
823 PM MDT Tue Aug 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     Tstm Wnd Dmg     Burns                   41.19N 104.36W
08/06/2024                   Laramie            WY   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off. Time estimated from
            radar.

0531 PM     Hail             15 SSW Gering           41.63N 103.78W
08/06/2024  M1.20 Inch       Banner             NE   Trained Spotter

            Delayed MPING report for 1.2 in hail NW of
            Harrisburg.

&&
Special weather statement, Aug 6, 9:56 PM MDT, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
956 PM MDT Tue Aug 6 2024

WYZ102-070430-
Niobrara County WY-
956 PM MDT Tue Aug 6 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NIOBRARA COUNTY
THROUGH 1030 PM MDT...

At 956 PM MDT, Doppler radar was tracking a strong thunderstorm over
Keeline, or 14 miles west of Lusk, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lusk, Manville, Keeline, and Niobrara County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4262 10481 4276 10483 4289 10435 4262 10432
TIME...MOT...LOC 0356Z 268DEG 22KT 4271 10474

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Hammer
Special weather statement, Aug 7, 2:21 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
221 AM MDT Wed Aug 7 2024

NEZ002-003-095-096-070900-
Box Butte NE-Dawes NE-North Sioux NE-South Sioux NE-
221 AM MDT Wed Aug 7 2024

...THUNDERSTORMS WILL IMPACT NORTHWESTERN BOX BUTTE...DAWES AND
CENTRAL SIOUX COUNTIES THROUGH 300 AM MDT...

At 220 AM MDT, Doppler radar was tracking thunderstorms along a line
extending from near Chadron Municipal Airport to near Agate Fossil
Beds National Monument. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chadron, Crawford, Hemingford, Whitney, Roberts Trailhead Campground,
Agate Fossil Beds National Monument, Box Butte Campground, Whitney
Lake, Soldier Creek Campground, Red Cloud Campground, Box Butte
Reservoir, Fort Robinson State Park, Chadron Municipal Airport,
Chadron State Park, Box Butte County Fairgrounds, Flahertys Corner,
Marsland, Belmont, Box Butte Dam, and Toadstool Geological Park and
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4222 10304 4221 10404 4276 10361 4284 10371
      4300 10368 4300 10279 4253 10277
TIME...MOT...LOC 0820Z 273DEG 44KT 4286 10311 4233 10379

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Brothers

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:16 PM MDTSpecial Weather StatementCYSLaramie29 min
Aug 6, 6:36 PM MDTSevere Thunderstorm WarningCYSLaramie39 min
Aug 6, 9:56 PM MDTSpecial Weather StatementCYSNiobrara34 min
Aug 7, 12:54 PM MDTSpecial Weather StatementCYSLaramie36 min
Aug 7, 3:25 PM MDTSpecial Weather StatementCYSLaramie35 min
Aug 7, 3:34 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie41 min
Aug 7, 4:21 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie39 min
Aug 7, 5:40 PM MDTSpecial Weather StatementCYSGoshen35 min
Aug 7, 5:47 PM MDTSevere Thunderstorm WarningCYSGoshen27 min
Aug 6, 7:05 PM MDTSpecial Weather StatementCYSKimball25 min
Aug 7, 5:03 PM MDTSpecial Weather StatementCYSScotts Bluff42 min
Aug 7, 5:06 PM MDTSpecial Weather StatementCYSBanner, Kimball39 min
Aug 7, 5:10 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff35 min
Aug 7, 5:17 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill, Scotts Bluff, Sioux43 min
Aug 7, 5:43 PM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Morrill, Scotts Bluff47 min
Aug 7, 5:48 PM MDTFlash Flood WarningCYSScotts Bluff3 hr
Aug 7, 5:51 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSBox Butte, Morrill39 min

Nearby

Special Weather Statements in Nebraska, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.